Thunderstorm Wind, Winnebago
- When
- June 8, 8:42 AM CST
- Where
- Winnebago County, 0.89 mi NW of Pecatonica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.309, -89.362
A large tree limb was blown down on 7th Street.
Strong to severe thunderstorms moved across parts of northern Illinois during the late morning and early afternoon hours of June 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the late morning and early afternoon hours of June 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 5:45 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 AM CDT SUN JUN 8 2008
.DISCUSSION...
343 AM CDT
WHILE SOME SORT OF CONVECTION IS LOOKING LIKE A GOOD BET
TODAY...MORE CONVECTION WILL LIKELY DEVELOP TO OUR WEST ALONG THE
SURFACE BOUNDARY DURING THE DAY TODAY. THIS CONVECTION IS THEN
FORECAST TO PEEL SLOWLY OFF THE FRONT AND PROBABLY INTO OUR CWA
SUNDAY NIGHT...DEPENDING ON HOW MESOSCALE DETAILS PLAY OUT
TODAY...SOME SEVERE POTENTIAL COULD EXIST INTO TONIGHT IF ATMOSPHERE
IS ABLE TO RECOVER SUFFICIENTLY OR ISNT OVERTURNED IN THE FIRST
PLACE.
SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT ON SWINGING SLIGHTLY
HIGHER AMPLITUDE SYNOPTIC SCALE SHORTWAVE AROUND THE BASE OF THE
TROUGH MONDAY...WHICH SHOULD THE SURFACE BOUNDARY A GOOD KICK TO
MOVE EASTWARD. THIS CERTAINLY JUSTIFIES KEEPING POPS HIGH THROUGH
MONDAY...THOUGH CURRENT TIMING WOULD TEND TO FAVOR OUR SOUTHERN
COUNTIES FOR HIGHER SEVERE PROBABILITIES. THE SEVERE THREAT MONDAY
WILL HINGE ON MESOSCALE DETAILS THAT JUST CANT BE RESOLVED THIS FAR
OUT...BUT SYNOPTICALLY THE SET-UP IS CERTAINLY FAVORABLE.
LIKELY OF GREATER CONCERN OVER THE NEXT 48 HOURS IS GOING TO BE THE
HEAVY RAINFALL/FLOODING POTENTIAL. AIRMASS IS VERY JUICED UP WITH
DEWPOINTS WELL INTO THE 70S AND PWATS PROGGED TO APPROACH TWO
INCHES. GIVEN THIS AMOUNT OF MOISTURE...THUNDERSTORMS SHOULD BE VERY
EFFICIENT RAIN PRODUCERS...WITH RAINFALL RATES LOCALLY IN EXCESS OF
2 INCHES PER HOUR QUITE REASONABLE. BELIEVE THAT THERE IS CERTAINLY
A FLASH FLOOD POTENTIAL BETWEEN NOW AND MONDAY...BUT REALLY NOT
COMFORTABLE ENOUGH WITH TIMING/LOCATION OF GREATEST THREAT ATTM TO
HOIST A FFA AND DIDNT FEEL COMFORTABLE WITH A 48 HOUR LONG BLANKET
FFA COVERING THE ENTIRE CWA. FOR NOW...WILL HIT THE FLASH FLOOD
POTENTIAL HARD IN THE HWO AND MENTION +RA IN TEXT FORECAST AND LET
NEXT SHIFT RE-ACCESS POSSIBLE NEED FOR A FLASH FLOOD WATCH.
FOCUS OF THE FORECAST WAS ON THE SHORT TERM AND MADE NO CHANGES TO
GRIDS BEYOND MONDAY. TEMPERATURE FORECAST...PARTICULARLY THE HIGH
TEMPS...WILL ALSO HINGE ON CONVECTIVE EVOLUTION SO TEMP FORECAST
COULD BE A BIT GENEROUS IS CLOUDS/PRECIP DOMINATE EITHER TODAY OR
SUNDAY. ON THE OTHER HAND...IT WOULDNT TAKE TOO MUCH JUNE SUN FOR
TEMPS TO REALLY RESPOND...SO GENERALLY FOLLOWED THE TREND OF
PREVIOUS FORECAST.
IZZI
&&
.AVIATION...
12Z TAFS...MAIN CONCERN THIS PERIOD CONTINUES TO BE CHANCE OF
PRECIP AND CONVECTION. ISOLATED SHOWERS CONTINUE TO FORM AND
QUICKLY MOVE NORTHEAST ACROSS NORTHERN IL THIS MORNING. VERY
LITTLE LIGHTNING WITH THESE SHOWERS AND WILL HANDLE THESE WITH A
VCSH GROUP FOR A FEW HRS. ATTENTION THEN TURNS TO COMPLEX OVER IA.
NOT SURE IF THIS WILL HOLD TOGETHER AS IT MOVES ACROSS NORTHERN IL
LATER THIS MORNING INTO THIS AFTERNOON. THINK IT WILL MAKE IT TO
RFD AND HAVE INCLUDED A TEMPO FOR THUNDER THERE BUT WILL LIKELY BE
DISSIPATING AS IT CONTINUES EAST. SO HAVE INCLUDED JUST A VCTS FOR
THE CHICAGO AREA TERMINALS THIS AFTERNOON INTO EARLY THIS EVENING
FOR ONE OF TWO POSSIBLITIES...EITHER CONVECTION ACROSS IOWA DOES
MAKE IT TO NORTHEAST IL OR IT DOESN/T AND ISOLATED CONVECTION
FIRES ALONG VARIOUS OUTFLOW BOUNDARIES THAT EXIST ACROSS THE AREA.
THIS EVENING APPEARS QUIET WITH MORE ACTIVITY DEVELOPING AHEAD OF
THE APPROACHING COLD FRONT LATE TONIGHT.
OTHER CONCERN TODAY ARE THE WINDS. IN THE SHORT TERM...SOUTHEAST
WINDS BEHIND EARLIER BOUNDARY WILL TURN BACK SOUTHWEST OVER THE
NEXT FEW HRS THEN BEGIN TO INCREASE BY LATE MORNING AND EARLY
AFTERNOON. GUSTS TO 25+KTS LIKELY DURING MUCH OF THE AFTERNOON
BUT WIND SPEEDS/GUSTS MAY BE LIMITED BY DEBRIS CLOUDS/CONVECTION
THROUGH THE MORNING HRS. EXPECT MAINLY VFR CIGS THROUGH THIS
EVENING AWAY FROM PRECIP...BRIEF MVFR/IFR CIGS POSSIBLE WITH ANY
HEAVIER SHOWERS/STORMS WITH MVFR CIGS POSSIBLE TOWARD THE END OF
THE PERIOD. CMS
&&
.MARINE...
130 AM...
HIGH PRESSURE WILL REMAIN PARKED OVER THE SOUTHEASTERN STATES FOR
THE NEXT FEW DAYS. A TROUGH OF LOW PRESSURE OVER THE CENTRAL
PLAINS HAS AN ASSOCIATED FRONTAL BOUNDARY WHICH EXTENDS NORTHEAST
INTO INTO MINNESOTA. A SERIES OF WEAK LOWS WILL RIPPLE ALONG THE
FRONT TO THE NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY FORCING
THE NORTHERN PORTION OF THE FRONT EAST TO LAKE SUPERIOR. A
STRONGER LOW WILL DEVELOP OVER THE CENTRAL PLAINS TODAY. THIS LOW
WILL TRACK TO THE NORTHEAST AS THE FRONTAL BOUNDARY MOVES SLOWLY
EASTWARD. THE FRONT WILL FINALLY MOVE EAST ACROSS LAKE MICHIGAN
LAKE TONIGHT OR MONDAY MORNING. DAYTIME HTG ON SUNDAY MIXING
FORCING MIXING OF WINDS TO NEAR 30 KTS ALOFT TO SFC. THIS BLOWING
OFFSHORE TO NEARSHORE WATERS IN LT MRNG THRU AFTN. THUS ISSUING
ANOTHER SCA FOR SUNDAY FOR HIGH WINDS...ALTHO WAVES WORKING FROM
OFFSHORE SHUD BE 4 FEET OR LESS.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 AM CDT SUN JUN 8 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
090930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
422 AM CDT SUN JUN 8 2008 /522 AM EDT SUN JUN 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
DAMAGING WINDS IN EXCESS OF 60 MPH.
HAIL UP TO THE SIZE OF QUARTERS.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS...POSSIBLY SEVERE...COULD MOVE INTO NORTH CENTRAL
ILLINOIS BY MID TO LATE MORNING...AND INTO NORTHEASTERN ILLINOIS
AND NORTHWEST INDIANA BY MIDDAY.
ADDITIONAL THUNDERSTORMS...WITH A CONTINUED THREAT OF SEVERE
WEATHER AND HEAVY RAINFALL ARE LIKELY TONIGHT.
DISCUSSION:
IF THUNDERSTORMS MOVING ACROSS IOWA EARLY THIS MORNING
SURVIVE...THEY WOULD LIKELY ARRIVE IN NORTH CENTRAL ILLINOIS
DURING THE MID TO LATE MORNING...AND SPREAD EASTWARD ACROSS THE
REMAINDER OF THE OUTLOOK AREA DURING THE EARLY AFTERNOON. WHILE
THUNDERSTORMS ARE CURRENTLY EXPECTED TO ARRIVE BEFORE
TEMPERATURES FULLY HEAT UP...THERE STILL WILL BE SOME POTENTIAL
FOR SEVERE WEATHER WITH DAMAGING WINDS THE PRIMARY THREAT.
IT IS ALSO POSSIBLE THAT THE THUNDERSTORMS OVER IOWA EARLY THIS
MORNING WILL DISSIPATE BEFORE ARRIVING...IN WHICH CASE THE
REMNANT BOUNDARIES FROM THESE STORMS COULD LEAD TO MORE SEVERE
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EARLY THIS EVENING.
IN ADDITION...ANOTHER PERIOD OF THUNDERSTORMS IS EXPECTED
TONIGHT AS A FRONTAL BOUNDARY TO OUR WEST INCHES CLOSER TO THE
REGION. ONCE AGAIN...THE PRIMARY SEVERE WEATHER THREAT FROM
THESE STORMS WILL BE LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
DUE TO THE EXTREMELY HUMID AIRMASS IN PLACE...ANY THUNDERSTORMS
THAT FORM TODAY AND TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS OF LOCALLY GREATER THAN TWO INCHES PER
HOUR. STORM TOTAL RAINFALL COULD EXCEED THREE INCHES IN
SPOTS...WHICH WOULD LIKELY RESULT IN FLASH FLOODING.
FINALLY...FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE
RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY AGAIN MONDAY...WITH A CONTINUED THREAT
FOR HEAVY RAINFALL AND FLASH FLOODING. IN ADDITION...THERE DOES
APPEAR TO BE AT LEAST POTENTIAL FOR SEVERE WEATHER...ESPECIALLY
ACROSS NORTHWEST INDIANA AND EAST OF INTERSTATE 55 IN ILLINOIS.
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY.
ALSO...PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED AS EARLY AS MID TO LATE MORNING AND
CONTINUE THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-090930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
422 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH THIS EVENING.
ALSO...THUNDERSTORMS...SOME POSSIBLY SEVERE WITH WIND GUSTS OVER
35 KNOTS...ARE LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
AGAIN MONDAY.
THUNDERSTORMS ARE LIKELY AGAIN MONDAY...WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS WELL.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-090930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
422 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH SOME STORMS
POSSIBLY SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS POSSIBLE MONDAY...AND AGAIN WEDNESDAY THROUGH
FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIThe Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 14:41 UTC.
9 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
A large tree limb was blown down on 7th Street.
Multiple trees were blown down and signs were bent over.
A tree was blown down onto power lines which knocked out power to some businesses.
A tree was blown down near Center and Kane Street.
A large tree was blown down.
A house was struck by lightning on Heavens Gate Street.
A large tree was blown down on East State Street.
A patio swing was picked up and thrown over a fence. Cast iron patio furniture was mangled. A trampoline was blown several houses down a street.
A tree was blown down onto a car on the 400 block of West 37th Street.
Near Route 59 and Fort Beggs Street, benches, bleachers and fences were damaged at Central High School. A roof was damaged on the Plainfield Tech Building and minor damage was reported to the Plainfield Tornado Memorial. Witnesses reported seeing a gustnado just ahead of the main line of thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111471, 99811, 109752, 99803, 99804, 99826, 99805, 99801, 99806, 99808, 99810.